Release date: 15 August 2007
Women should consult their GP or Family Planning Clinic if they are concerned over taking the contraceptive pill, IFPA advises
The Irish Family Planning Association (IFPA) has said that women who are currently taking the contraceptive pill should not panic.
The IFPA said that, for the vast majority of women, the benefits of the pill outweigh the possible risks. However, it did point out that – in a very small number of cases – the pill can produce serious side effects, including blood clotting.
The IFPA pointed out that, as with any form of prescription medication, all risks and benefits should be discussed with a GP. It said that if women are concerned about taking the pill, they should make an appointment to see their GP or family planning centres and discuss any concerns that they may have. In the meantime, they should continue to take their contraception to avoid a crisis pregnancy or regulate their menstrual cycle.
The IFPA advised that if women experience any of the following symptoms, they should see a doctor straight away:
- pain in the chest, including any sharp pain which is worse when you breathe in
- coughing up blood
- painful swelling in your leg(s)
- weakness, numbness, or bad 'pins and needles' of an arm or leg
- severe stomach pains
- a bad fainting attack or collapse
- unusual headaches or migraines that are worse than usual
- sudden problems with your speech or eyesight
- jaundice (yellowing skin or yellowing eyes).
It also advised that if a woman taking the combined contraception pill has an accident which affects the movement of their legs, they should advise medical staff that they are taking the combined pill. The doctor will decide if they need to stop taking the pill or need other treatment to reduce the risk of developing a blood clot.
The IFPA has two family planning clinics in Dublin IFPA Tallaght, Level 3, The Square Tallaght (tel: 01- 459 7685) and IFPA Cathal Brugha Street, Dublin 1 (tel: 01-872 7088).